Medical Questions > Womens Health > Birth Control Forum

Depo shot: how long before it starts working?

Must Read
Birth control is helpful in preventing pregnancy. Need to know more about birth control? Start here to learn more about popular methods of birth control....
You have many birth control options. Each works differently. What are the choices and what should you consider in order to help you make your decision? ...
Each method of birth control comes with risks to your health. What are the general problems you could encounter?...
User Profile
I was just wondering how long it take for the depo shot to start working. I am getting different answers. No one on the forum site will help me and I thought this would be the site to answer my question. I have kept an eye on this site since I decided to get on birth control. I have been on the depo shot for three days now. I asked the nurse that administered it to me how long it would take effect and she hesitated to answer me. She told me "to wait a few weeks". From researching about different types of birthc controls before I got the shot, I found on many site, anything from Brown University to the site of which I got my shot from, states that within 24 hours of getting the shot within the first seven days of your period it will take immediate effect. Now, after looking at Brown University site page about it, I completely feel that the nurse had no idea what she was talking about. I haven't really seen any forum asking this question, but did find somewhat of an answer in another thread. Plus, I would just like to write a good review for the depo shot because I have only a hand full out there. The rest are all "horror" stories.

I have been on the shot fro three days now. The first day, my appitiete changed from me being hungry every two hours, to being starving all the time. I did feel some nervousness the first day I was on it. My period only usually last about three days, and now I am slightly bleeding on the four day of my period. Also, I have been feeling sick to my stomach, on the third day. I know that these are normal reactions my body having. I understand them completely and I know I just have to wait them out. I feel as if right now, I am having the better experiences with the side effects. AND I don't mind them.

I feel that people should start posting about the good experiences that they have with it, and not all bad ones.

Thank you for even reviewing my question and healthy statement on Depo Provera. ^_^

Sincerely,
C.


Did you find this post helpful?
First Helper User Profile DoctorQuestion
|

User Profile
replied September 19th, 2006
Birth Control Answer A1510
Contraceptive injection (depo shot) acts immediately after administration if it is administrated on the first day of the cycle. It may have the same side effects as oral contraceptives (pills) plus irregular menstrual cycles. Vaginal bleedings may vary from amenorrhea (no menstruations) to severe bleedings. Vaginal bleedings are usually weak, prolonged and unexpected during use of the depo shot. Manifestation of side effects is highly individual.
|
Did you find this post helpful?
This question has been answered by the doctor. This topic is now open for public discussion, however no comments below this point will be answered by a doctor.
DISCLAIMER: "Ask a Doctor" questions are answered by certified physicians and other medical professionals. For more information about experts participating in the "Ask a Doctor" Network, please visit our medical experts page. You may also visit our Birth Control , for moderated patient to patient support and information.

The information provided on eHealth Forum is designed to improve, not replace, the relationship between a patient and his/her own physician. Personal consultation(s) with a qualified medical professional is the proper means for diagnosing any medical condition.